Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 494, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2000, 3:57 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 31, 2000, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 31, 2000, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Clay County, MS, Lowndes County, MS
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 312057 SVRJAN MSC025-087-312130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 357 PM CDT MON JUL 31 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWNDES COUNTY IN NORTHEAST MISSISSIPPI CLAY COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 430 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EASTERN CLAY COUNTY ABOUT 5 MILES SOUTHWEST OF COLUMBUS AFB...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR CALEDONIA AT 420 PM CDT DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. 65 LAT...LON 3360 8861 3347 8846 3372 8812 3388 8832
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 31, 2:20 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 220 PM CDT MON JUL 31 2000 LOOKING AT SATELLITE VAPOR IMAGERY...A STATIONARY UPPER TROF /ASSOCIATED VORT MAX...EXTENDED OVER THE MISSISSIPPI VALLEY. IT ALSO SHOW GOOD MOISTURE OVER THE SOUTH HALF OF THE REGION...WHERE SCATTERED CONVECTION WAS TAKING PLACE. THE STATIONARY UPPER LOW ASSOCIATED WITH THIS TROF WAS OVER THE GREAT LAKES. THE WEAK STATIONARY FRONT WAS POSITIONED JUST WEST-NORTHWEST OF THE FORECAST AREA. MOVING TO THE SHORTRANGE MODELS. THE MESO-ETA KEEPS THE STATIONARY UPPER TROF OVER THE REGION THROUGH WEDNESDAY AFTERNOON. MEAN MOISTURE WILL BE PLENTIFUL THROUGH THE PERIOD WITH THE DEEPEST MOISTURE IN THE SOUTH HALF. SHORTWAVES WILL ROTATE AROUND THE TROF. THE STATIONARY SURFACE BOUNDARY WILL MAINTAIN ITS WEST-NORTHWEST POSITION OF THE CWA THROUGH WEDNESDAY AFTERNOON. THE FORECAST AREA WILL REMAIN UNDER THE RIGHT REAR QUAD OF UPPER JET THROUGH THE WEDNESDAY. ON THE VERTICAL VELOCITIES FRONT...ACTIVITY WILL PICK UP SOME IN THE CENTRAL SECTIONS THIS EVENING AND TUESDAY MORNING...BEFORE DECREASING TUESDAY AFTERNOON. OTHERWISE NO REAL ACTIVITY TUESDAY NIGHT INTO WEDNESDAY. THE MESO-ETA DID NOT PICK UP ON THE COMPLEX OVER SOUTHERN LOUISIANA TOO WELL THIS MORNING. IT INITIALIZED THE PRECIP TOO FAR WEST. THE MODEL PICKS UP SOME OVER THE CENTRAL SECTIONS TONIGHT. ON TUESDAY MORNING IT DEVELOPS SOME CONVECTION NEAR THE OLD STATIONARY FRONTAL BOUNDARY...BEFORE TAPERING OFF THAT AFTERNOON. NOT MUCH IN THE WAY OF RAINFALL FROM TUESDAY NIGHT INTO WEDNESDAY. COOLER MIDLEVEL TEMPS WILL ADVECT INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY. THE NGM MODEL ALSO HAD THE STATIONARY UPPER TROF THROUGH THE PERIOD WITH A SERIES OF SHORTWAVES ROTATING ACROSS THE REGION. IT HAD GOOD MEAN MOISTURE OVER THE SOUTHEAST 2/3RDS OF THE REGION THROUGH WEDNESDAY. NGM ALSO MOVED IN COOLER MIDLEVEL TEMPS TUESDAY NIGHT INTO WEDNESDAY. ON VERTICAL VELOCITY FRONT...IT PICKS UP SOME AFTER MIDNIGHT OVER THE SOUTH HALF OF THE REGION. ON TUESDAY LIGHT VERTICAL VELOCITIES WILL BE NOTED OVER THE REGION...WHICH WILL TAPER OFF TUESDAY NIGHT INTO WEDNESDAY. THE NGM DID A PRETTY GOOD JOB THIS MORNING IN VERIFYING THE COMPLEX OVER SOUTHEAST TEXAS-SOUTHWEST LOUISIANA. IT DEVELOPS AND MOVES THE CONVECTION OVER THE SOUTH HALF THIS EVENING. ON TUESDAY IT PUTS THE CONVECTIVE ACTIVITY OVER THE SOUTHEAST HALF AND SPREADS IT ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. THE AVN MODEL MAINTAINS THE UPPER TROF THROUGH THURSDAY. IT KEEPS THE MEAN MOISTURE OVER THE SOUTHEAST THROUGH THURSDAY. IT WAS THE DRIEST OF THE MODELS. LIGHT TO MODERATE VERTICAL VELOCITIES WILL BE NOTED OVER THE PERIOD. THE AVN MODEL DID NOT DO AS WELL AS THE NGM IN CATCHING THE MORNING COMPLEX. IT PRINTS UP LIGHT TO MODERATE CONVECTIVE RAINFALL AMOUNTS THROUGH TUESDAY...THEN DECREASES THE ACTIVITY FROM THE NORTHWEST TUESDAY NIGHT INTO WEDNESDAY. SO WITH THIS IN MIND WILL PUT IN BEST POPS IN THE SOUTH HALF FOR TONIGHT AND TUESDAY. WILL KEEP SCATTERED POPS THROUGH THE FORECAST PERIOD...EXCEPT FOR THE SOUTH HALF ON TUESDAY...WITH UPPER TROF OVER THE REGION. MOS HIGH/LOW TEMPS LOOK GENERALLY OK...CONSIDERING THE CLOUD COVER AND CHANCES OF RAIN. THE NGM INITIALIZED THE CONVECTIVE COVERAGE THE BEST. SO WILL FOLLOW THE NGM MODEL. ALL MODELS DID FAIRLY WELL IN INITIALIZING SURFACE AND UPPER FEATURES. LOCATIONS OF OUTFLOW BOUNDARIES/TRACKING OF SHORTWAVES WILL BE DIFFICULT TO FOCUS ON...IN THIS PACKAGE. QPF DISCUSSION:ACCORDING TO THE NGM PRECIPITABLE WATER WILL BE 1.5 TO 1.8 INCHES TONIGHT AND INCREASE TO EXCESS OF TWO INCHES OVER THE SOUTH AND EASTERN SECTIONS ON TUESDAY. NGM SHOWS THAT AROUND 1/2 TO 1.5 INCHES WILL FALL OVER THE SOUTHEAST HALF AND LESS AS YOU MOVE NORTHWEST. NCEP SHOWS .25 TO .50 INCH OVER THE SOUTHEAST. WILL GO WITH A COMPROMISE OF BOTH WITH FROM A .10 IN THE NORTHWEST TO ONE INCH IN THE SOUTHEAST. EXTENDED DISCUSSION:LOOKING AT THE MRF MODEL...IT SHOWS A WEAKNESS(SHEAR AXIS) BETWEEN THE TWO UPPER RIDGES ON THURSDAY. ALSO HAS A NORTH CENTRAL GULF SURFACE LOW...WHICH MOVES OFF THE SOUTH CENTRAL LOUISIANA COAST. MEAN MOISTURE WAS NOTED OVER THE SOUTHERN TWO-THIRDS OF THE REGION. ON FRIDAY MEAN MOISTURE ENCOMPASSES THE FORECAST AREA WITH THE STATIONARY SURFACE LOW OFF THE LOUISIANA COAST. UPPER TROF BEGINS TO REDEVELOP OVER THE REGION BY FRIDAY EVENING. ON SATURDAY IT MOVES THE SURFACE LOW TO EAST CENTRAL LOUISIANA...BEFORE WASHING OUT WITH A SHEAR AXIS IN THE UPPER LEVELS. LOOKING AT THE CANADIAN MODEL...IT SHOWS MEAN MOISTURE OVER THE GULF REGION WITH THE WEAK TROF CAUGHT BETWEEN THE UPPER RIDGES. ON THE SURFACE GENERAL HIGH PRESSURE. ON FRIDAY THE UPPER TROF CONTINUES OVER THE REGION WITH AN UPPER LOW OVER THE NORTHWEST GULF. IT MOVES MEAN MOISTURE OVER THE SOUTHERN SECTIONS BY FRIDAY EVENING AND CONTINUES THROUGH SATURDAY. LOOKING AT THE EUROPEAN MODELS THE UK MODEL DEVELOPS A BROAD TROF OVER THE REGION BY FRIDAY...BEFORE THE UPPER RIDGE TO THE WEST TAKES OVER ON SATURDAY. THE EUROPEAN MODEL KEEPS A WEAK SHEAR AXIS OVER THE REGION. BOTH MODELS ONLY HAVE MARGINAL MEAN MOISTURE. THE NOGAPS SHOWED SOME MARGINAL MEAN MOISTURE OVER THE REGION DURING THE PERIOD. MANUAL PROGS ON THE SURFACE A FRONT APPROACHING FROM THE NORTH AND BECOMING STATIONARY OVER THE NORTHWEST CORNER ON SATURDAY. SO WITH THIS IN MIND WILL GO FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. PRELIM NUMBERS... JAN 071/088 071/090 563 MEI 071/090 070/090 563 .JAN... AR...NONE LA...NONE MS...NONE. 17
In the hours before
Special weather statement, Jul 31, 10:00 AM CDT, 5 hours 57 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 010300- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1000 AM CDT MON JUL 31 2000 A STATIONARY FRONT...OVER EASTERN ARKANSAS...WILL COMBINE WITH ABUNDANT MOISTURE AND INSTABILITY TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION THROUGH THIS EVENING. AREAS SOUTH OF INTERSTATE 20 SHOULD SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY. NO WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER...SOME OF THE ISOLATED STRONG STORMS THAT DO DEVELOP MAY PRODUCE DAMAGING WIND GUSTS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:23 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 37 min |
| Jul 31, 1:27 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 33 min |
| Jul 31, 2:09 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 36 min |
| Jul 31, 3:30 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 30 min |
| Jul 31, 4:51 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.